Florida, 2003

Damaging Wind in Florida, May 3, 2003

May 3, 2003 · NWS JAX · 1 event in 1 county or zone

0110: I-10 westbound mile marker 291 there was an extended cab Ford Pickup with 2 occupants inside. A large tree fell in the road hitting the trucks windshield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

0110: I-10 westbound mile marker 291 there was an extended cab Ford Pickup with 2 occupants inside. A large tree fell in the road hitting the trucks windshield. A medium sized branch from the tree went through the windshield on the passenger side. No injuries reported. 0140: County road (CR) 252 W of CR 349 fire dispatch was sent to remove a tree that fell on the road. 0159: U.S. 129 (Branford area) a propane tank was damaged due to a broken valve by debris from winds.0240: Tree down on highway CR 132.Numerous trees were reported down on roads across the area near Branford during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 2, 8:21 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, May 2, 8:21 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 PM EDT FRI MAY  2 2003

THE LINE OF WATCH BOXES TO OUR NORTH AND WEST THIS EVENING IS A BIT
UNSETTLING. NUMEROUS LINES OF STRONG/SEVERE STORMS ARE MARCHING
SOUTHEAST THROUGH GA/AL AND THE FL PANHANDLE. IN ADDITION...SPC HAS
ADDED SOUTHEAST GEORGIA TO THE DAY1 SLIGHT RISK AREA. AM HOPING THAT
LOSS OF DAYTIME HEATING WILL GREATLY THE DIMINISH THE STORMS BUT
MODELS SHOW VORTMAX MOVING ACROSS SE GA/NE FL OVERNIGHT WITH SOME
LIFT INDICATED. MODELS DO NOT INDICATE MUCH PRECIP OVERNIGHT BUT
THEY ALSO DONT HAVE A GOOD HANDLE ON ONGOING CONVECTION. ATMOSPHERE
UNSTABLE PER 00Z SOUNDING EVEN AS TEMPS DROP INTO MID 70S THIS
EVENING.

FOR EVENING UPDATE...WILL KEEP POPS UNCHANGED ACROSS GEORGIA BUT
BEEF UP WORDING CONSISTENT WITH SLT RISK. FURTHER SOUTH...THINK
ACTIVITY WILL HAVE HARD TIME GETTING SOUTH OF I-10 SO WILL DROP POPS
FOR SOUTHERN COUNTIES AT UPDATE.

MARINE...CURRENT FCST ON TRACK. NO CHANGES.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP
Hazardous weather outlook, May 2, 10:10 PM EST, 3 hours before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1110 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TONIGHT...
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA UNTIL 2 AM EST...

A LARGE AREA OF SEVERE THUNDERSTORMS ACROSS ALABAMA AND NORTHERN
GEORGIA ARE DROPPING RAPIDLY SOUTHEAST TOWARD THE FORECAST AREA.
HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. SPOTTERS ARE
REQUESTED TO CALL IN REPORTS OF SIGNIFICANT THUNDERSTORM ACTIVITY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, May 2, 11:48 PM EST, 1 hour 22 minutes before
GAZ165-166-030530-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1248 AM EDT SAT MAY 3 2003

...STRONG THUNDERSTORMS WILL IMPACT ALL OF CAMDEN COUNTY THROUGH 130
AM...

AT 1248 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
ALONG A LINE FROM 10 MILES WEST OF DOCK JUNCTION TO 7 MILES SOUTH OF
NAHUNTA...MOVING SOUTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TARBORO...WOODBINE...COLESBURG...KINGSLAND...HARRIETTS BLUFF AND
KINGS BAY BASE THROUGH 130 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

DEESE
Special weather statement, May 2, 11:56 PM EST, 1 hour 14 minutes before
GAZ162-163-030530-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1256 AM EDT SAT MAY 3 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CLINCH AND ECHOLS COUNTIES
THROUGH 130 AM EDT...

AT 1256 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
15 MILES NORTH OF FARGO TO 4 MILES NORTH OF MAYDAY...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF STEVEN FOSTER STATE PARK TO 11
MILES SOUTH OF LAKELAND...MOVING SOUTH AT 45 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MAYDAY...
STATENVILLE...FARGO AND NEEDMORE THROUGH 130 AM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CAMP
Special weather statement, May 3, 12:30 AM EST, 40 minutes before
FLZ024-025-030615-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 AM EDT SAT MAY 3 2003

...STRONG THUNDERSTORMS WILL IMPACT NASSAU AND DUVAL COUNTIES
THROUGH 215 AM EDT...

AT 130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
HILLIARD...MOVING SOUTHEAST AT 55 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HILLIARD...CALLAHAN...
NASSAU VILLAGE-RATLIFF...JACKSONVILLE INTERNATIONAL...NORMANDY...
OCEANWAY...TALLYRAND AND SAN MARCO THROUGH 215 AM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CAMP
Special weather statement, May 3, 12:43 AM EST, 27 minutes before
FLZ020-GAZ162-030630-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 AM EDT SAT MAY 3 2003

...STRONG THUNDERSTORMS WILL IMPACT ECHOLS AND HAMILTON COUNTIES
THROUGH 230 AM EDT...

AT 143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF
JENNINGS...MOVING SOUTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CROSSROADS...JENNINGS AND
JASPER THROUGH 230 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CAMP
Special weather statement, May 3, 12:57 AM EST, 13 minutes before
FLZ021-030645-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 AM EDT SAT MAY 3 2003

...STRONG THUNDERSTORMS WILL IMPACT ALL OF SUWANNEE COUNTY THROUGH
245 AM...

AT 157 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF SUWANNEE SPRINGS TO SUWANNEE RIVER STATE
PARK...MOVING SOUTH AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND LIVE OAK...HOUSTON...NEWBURN AND
MCALPIN THROUGH 245 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

DEESE
Local storm report, May 3, 1:02 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
202 AM EDT SAT MAY 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    HAZLEHURST                GA   WIND DAMAGE
05/02/03   JEFF DAVIS                     NUMEROUS TREES AND
                                          POWERLINES DOWN COUNTYWIDE.
                                          REPORTED BY LAW ENFORCEMENT

1155 PM    ALMA                      GA   WIND DAMAGE
05/02/03   BACON                          NUMEROUS TREES AND
                                          POWERLINES DOWN COUNTYWIDE.
                                          REPORTED BY LAW ENFORCEMENT

1200 AM    DOUGLAS                   GA   WIND DAMAGE
05/03/03   COFFEE                         NUMEROUS TREES AND
                                          POWERLINES DOWN COUNTYWIDE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1215 AM    PEARSON                   GA   WIND DAMAGE
05/03/03   ATKINSON                       TWO TREES AND NUMEROUS
                                          POWERLINES DOWN.REPORTED BY
                                          LAW ENFORCEMENT

1200 AM    BAXLEY                    GA   WIND DAMAGE
05/03/03   APPLING                        LARGE TREE FELL ON
                                          TRAILER. REPORTED BY LAW
                                          ENFORCEMENT

1230 AM    JESUP                     GA   WIND DAMAGE
05/03/03   WAYNE                          SEVERAL TREES DOWN.

1230 AM    PATTERSON                 GA   WIND DAMAGE
05/03/03   PIERCE                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

1235 AM    MILLWOOD                  GA   WIND DAMAGE
05/03/03   WARE                           TWO TREES DOWN JUST EAST
                                          OF MILLWOOD. REPORTED BY
                                          LAW ENFORCEMENT

0100 AM    HOMERVILLE                GA   WIND DAMAGE
05/03/03   CLINCH                         TREES AND POWERLINES DOWN.
                                          REPORTED BY LAW ENFORCEMENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
May 3, 1:10 AM EST to 4:18 AM EST
Where
Suwannee County, Branford
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.967, -82.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354854.